Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

September 9, 2021Lebanon County, Pennsylvania

NWS State College, PA issued this special weather statement at Sep 9, 2021, 5:15 PM EDT for Lebanon County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2021, 5:15 PM EDT (21:15 UTC)
Expired
Sep 9, 2021, 6:00 PM EDT
In force
45 min
Issued by
NWS State College, PA
Hail
0.25 in
Wind
50

County Lebanon County, PA

The radar

The State College radar (KCCX), 152 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WWUS81 KCTP 092115
SPSCTP

Special Weather Statement
National Weather Service State College PA
515 PM EDT Thu Sep 9 2021
 
PAZ058-059-092200-
Lebanon PA-Schuylkill PA-
515 PM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of Lebanon County
through 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harper Tavern, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Lebanon, Palmyra, Annville, Cornwall, Myerstown, Campbelltown,
Pleasant Hill, Sand Hill, Newmanstown, Lebanon South, Cleona, Avon,
Richland, Fredericksburg, Schaefferstown, Quentin, Harper Tavern,
Lickdale, Kleinfeltersville and Fort Indiantown Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4056 7609 4052 7626 4051 7632 4043 7633
      4036 7620 4032 7615 4025 7659 4035 7663
      4042 7663 4049 7642 4044 7633 4052 7633
      4060 7608 4057 7607
TIME...MOT...LOC 2114Z 254DEG 29KT 4037 7656 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Sep 9, 2:34 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 9, 2:34 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service State College PA
234 PM EDT Thu Sep 9 2021

.SYNOPSIS...
Much cooler temperatures aloft, associated with an upper
level trough, will move east across the region this afternoon
through the midday hours Friday. This large scale weather
feature aloft will create clouds and scattered to numerous
showers this afternoon and early this evening across the
mountains of the west.

High pressure will then slowly build over the area through the
weekend, with mainly dry weather and fairly seasonable
temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Small, short-lived, but numerous SHRA and a few TSRA have popped
over the wrn mtns and are moving ESE. Most cells living only
15-20 mins before passing on the baton. We did get a very decent
downpour at the office with a gust to 39mph on the roof and
37mph at Beaver Stadium (We Are...windy). This first volley of
forcing/short wave aloft will likely start dying down in 3-4 hrs
as the sun gets lower. There is another spoke of vort in the
axis of the trough, but it will arrive too late in the day to do
much of anything past Warren/McKean Cos. Will keep PoPs in the
nrn mtns for the first part of the night. Everyone else should
clear out at first. The drier air and clouds and some light NW
wind will try to keep fog from forming, but the cooler temps
and partly cloudy sky overnight could allow the deeper valleys
of the central mtns to fog up. However, the hill tops will
likely not fog due to a bit of wind lasting most of the night.
We have kept min temps close to blended guid there. Normally,
we would undercut them a little on a night with better/more
clearing and less wind expected. Mins will run from the u40s to
the m50s. THV might get close to 50F if they calm down for more
than an hour.

&&

.SHORT TERM /FRIDAY/...
The upper trough axis will have swung past our longitude by
morning. Rising heights on Friday and breezy NW sfc wind will
combine to decrease the morning clouds over the NW and lead to
a mostly sunny and dry, but also slightly chilly, day. Maxes of
m60s to l70s will be 1F to 10F below normals.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Heading into the weekend, a warming trend is expected as surface
high pressure drifts just south of the Commonwealth and winds
turn from northerly on Friday to westerly on Saturday and then
southerly by Sunday. By Sunday afternoon, temperatures will top
out at about 10 degrees above average, corresponding to sensible
high temperatures in the upper 70s to mid 80s.

The bulk of med range guidance tracks a dying cold front into
the region late this weekend into early next week. Some
disagreement is seen in med range guidance to the expected
southern progress of the moisture-starved front. The front looks
like it will stretch out W-E -- but at what latitude? The
southward progression of this boundary will ultimately determine
the chance for precipitation along and north of US-6 on Sunday
and Monday afternoons, but have kept only slight chance PoPs in
at this time.

By Tuesday and Wednesday, considerable uncertainty
remains in how progressive the upper level flow pattern will be,
and whether there will be upper level troughiness or more
ridging. At some point during the middle of next week, a surface
cold front will traverse the region, but until then, have kept higher
PoPs generally in the afternoons/early evenings, with the
higher values north rather than south. The high heights (590+
dam 5H ridge) over the SE coast and western Atlantic Ocean will
try to suppress storms ahead of the front, though increasingly
unsettled weather will be the story through mid week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The SHRA around the area this aftn will be confined mainly to
the wrn and nrn mtns, and could make a brief (<1hr) reduction to
MVFR where they do form. Have added VCSH to almost all
locations, but the most likely place to get vis/cig reduction
from one would be JST/AOO/UNV. Just had one here at the office
(close to UNV) with a G39mph right at 18Z. It appears that UNV
didn't take the brunt of the cell. Shows just how localized
these showers/storms are. No *widespread* restrictions to
MVFR/IFR are expected until tonight over the mtns (BFD/JST)
where MVFR cigs may return.

The SHRA will dissipate this evening as the sun goes away. Fog
could form if the cool air can settle into the deeper valleys
of the nrn and central mtns. However, dewpoints in the u40s-
l50s, lower clouds and some wind will help thwart a more
widespread fog. The lower/MVFR clouds and any fog should
dissipate early Fri AM and leave a mostly sunny and VFR day. It
will be gusty with a 8-12KT NW wind and gusts close to 20KT on
the hill tops. There is just a small (20pct) chc of a SHRA up
close to LE generally N of BFD where the warmer lake water and
cooler temps aloft could cause a taller cloud or two.

Outlook...

Sat-Sun...AM valley fog poss. Otherwise VFR.

Mon-Tues...PM SHRA and associated restrictions possible north.
Otherwise VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz/Lambert
NEAR TERM...Dangelo
SHORT TERM...Jurewicz/Lambert/Fitzgerald
LONG TERM...Dangelo/Banghoff
AVIATION...Dangelo
Hazardous weather outlook, Sep 9, 3:56 AM EDT, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
356 AM EDT Thu Sep 9 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
356 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 9, 5:00 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
500 PM EDT Thu Sep 9 2021

PAZ036-063-064-092130-
Adams PA-Franklin PA-Cumberland PA-
500 PM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of northwestern Adams,
southeastern Franklin and southwestern Cumberland Counties through
530 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Thomas, moving southeast at 15 mph. Other strong storms were
forming to the northeast of this storm.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chambersburg, Waynesboro, Greencastle, Guilford, St. Thomas,
Fayetteville, Mont Alto, Scotland, Marion, Williamson, Quincy and
Penn State Mont Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3987 7785 4001 7770 4002 7727 3972 7759
      3972 7768
TIME...MOT...LOC 2059Z 305DEG 6KT 3992 7777

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin
Special weather statement, Sep 9, 5:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
515 PM EDT Thu Sep 9 2021

PAZ058-059-092200-
Lebanon PA-Schuylkill PA-
515 PM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of Lebanon County
through 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harper Tavern, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lebanon, Palmyra, Annville, Cornwall, Myerstown, Campbelltown,
Pleasant Hill, Sand Hill, Newmanstown, Lebanon South, Cleona, Avon,
Richland, Fredericksburg, Schaefferstown, Quentin, Harper Tavern,
Lickdale, Kleinfeltersville and Fort Indiantown Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4056 7609 4052 7626 4051 7632 4043 7633
      4036 7620 4032 7615 4025 7659 4035 7663
      4042 7663 4049 7642 4044 7633 4052 7633
      4060 7608 4057 7607
TIME...MOT...LOC 2114Z 254DEG 29KT 4037 7656

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:13 PM EDTSpecial Weather StatementCTPFranklin17 min
Sep 8, 8:43 PM EDTSpecial Weather StatementCTPAdams32 min
Sep 8, 8:55 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York50 min
Sep 8, 9:39 PM EDTSpecial Weather StatementCTPYork21 min
Sep 8, 9:48 PM EDTAreal Flood AdvisoryCTPAdams, York57 min
Sep 8, 10:10 PM EDTFlash Flood WarningCTPAdams, York95 min
Sep 8, 10:22 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon68 min
Sep 8, 11:24 PM EDTAreal Flood AdvisoryCTPLebanon96 min
Sep 8, 11:45 PM EDTAreal Flood AdvisoryCTPAdams, York75 min
Sep 9, 5:00 PM EDTSpecial Weather StatementCTPFranklin30 min
Sep 9, 5:33 PM EDTSpecial Weather StatementCTPAdams27 min
Sep 9, 5:57 PM EDTSpecial Weather StatementCTPAdams33 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.